Fentanyl overdose deaths up 70 percent in Wash., health officials say
OLYMPIA, Wash. - The number of people who died from an overdose of illicit fentanyl increased nearly 70 percent this year over last in Washington state, health officials said Wednesday.
There were 81 deaths linked to fentanyl in the first half of 2018, compared with 48 deaths recorded during the same time period in 2017, according to figures released by the state Department of Health.
Fentanyl is powerful opioid about 30 to 50 times more potent than pure heroin. A dose the size of a few grains of salt can kill an average-size person.
Tests are finding fentanyl in a variety of counterfeit pills made to look like prescription opioids, health officials said. It has also been found in white and colored powders, and could potentially be present in any illegal drug.
State health officials called the increasing presence of fentanyl a "dangerous development" for users of illegal opiates, who may be unaware of the presence of fentanyl.
"While fentanyl has been a significant cause of overdose death elsewhere in the United States, our state is now seeing the rise of its deadly impact," said Dr. Kathy Lofy, state health officer. "We need people who take illicit drugs to seek treatment and take other actions to reduce their risk of an overdose."
Some actions that illegal opiate users can take to protect themselves from an overdose:
- Seek treatment from the Recovery Helpline. Information is a confidential phone call away at 1-866-789-1511.
- Carry naloxone. Visit Stopoverdose.org to see locations that provide naloxone in Washington.
- If you witness an overdose, call 911, give naloxone and do rescue breathing. Multiple doses of naloxone ma ybe needed to restore breathing. Washington state law says neither the victim nor persons assisting with an overdose will be prosecuted for drug possession.
- Never use drugs alone.
- Be careful about using too fast. Fentanyl is fast-acting and deadly. Many experienced opioid users have overdosed or died by using too much, too quickly.